Virginia, 2020

Flash Flood and Hail in Virginia, August 6, 2020

August 6, 2020 · NWS RNK · 15 events in 10 counties and zones

A stationary front, draped across the foothills and Piedmont and supported aloft by multiple waves of energy entering from the Tennessee Valley, provided the triggers for scattered slow-moving thunderstorms to develop during the afternoon across the mountains and foothills. Strong daytime heating provided the instability to allow some storms to intensify to severe levels, producing damaging…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary front, draped across the foothills and Piedmont and supported aloft by multiple waves of energy entering from the Tennessee Valley, provided the triggers for scattered slow-moving thunderstorms to develop during the afternoon across the mountains and foothills. Strong daytime heating provided the instability to allow some storms to intensify to severe levels, producing damaging winds and hail. In addition, deep tropical moisture in place in the wake of Tropical Storm Isaias allowed some storms to produce heavy rain, with 2-4 inch per hour rainfall rates at times. Light winds aloft made for slow storm movement, allowing storms to remain over the same locations for extended periods of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 11:29 AM EST, 33 minutes earlier.

Area forecast discussion, Aug 6, 11:29 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1229 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak cold front remains stalled today into early Friday across
the area, before pushing southeast Saturday. High pressure
builds in this weekend with return to typical summer weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1030 AM EDT Thursday...

Fog/stratus continues to slowly dissipate across the
Appalachians and central mid Atlantic region, but you do not
have to look too far to the west to see showers/thunderstorms
bubbling up. Expect clearing this morning will allow for
heating and destabilization into this afternoon as short wave
energy from the seemingly ever present upper trof over the Ohio
valley to kick off another round of deep convection. Morning
sounding from RNK is quite moist through the boundary layer and
expect robust precipitable water values will make storms very
efficient rain producers. Also see enough low level shear to get
some degree of organization to convective clusters. Thus, there
remains a threat for both flash flooding and isolated wind
damage with the stronger storms and larger clusters. Also seeing
hints in the meso guidance for outflow boundary convergence
east of the Blue Ridge that may help keep the threats going
across the piedmont into this evening /early tonight.

Previous early morning discussion...

Not much change in the upper pattern and low levels today with front
stationary across the piedmont with upper vorts moving along the
broad trough pushing to the Ohio/TN valleys. As such will see
another reasonably active day today, mainly afternoon/evening.
Questionable on severe threat if we do not get enough heating, but
sunshine looks to peek out at times, plus ample enough shear to
support isolated wind damage which is highlighted in the day 1 SPC
outlook.

Heaviest rains Wednesday into early Thursday fell across the
foothills/piedmont of NC into southside VA. Models today again paint
some heavier downpours moreso over the mountains of WV/VA into the
James River basin. Excessive rainfall is possible, but at the moment
the models and pattern overall do not push a need for a flash flood
watch at this point, as we will see how speed of movement impacts
how long storms linger in one area. Better pwats of over 1.5 inches
will lie east of the mountains. Flash flooding is possible but
coverage is isolated. Will highlight in the Hazardous Weather
Outlook for now.

Same scenario going into tonight, as convection will be slow to
subside. Models in general agreement in keeping the convection going
east of the mountains til midnight/early Friday before subsiding
somewhat toward Friday morning, thought the NAM is more robust than
GFS/ECMWF.

Friday appears that front and upper trough will move slightly east
but forcing continues enough to have high chance to likely pops
areawide, though precip water drops a bit in the west. Storms
definitely still could be strong to severe Friday especially east of
the Highway 29 corridor as lapse rates increase with upper trough
moving in from the west.

As for temperatures today, seems cloud coverage and storms will
limit heating somewhat, to keep highs in the 80s for most, with 70s
in the higher elevations.

Tonight, staying a bit muggy east of the mountains with upper 60s
for low, while along/west of the Blue Ridge experience lower to mid
60s.

Friday should be somewhat close to Thursday but a little more
sunshine possible in the east to boost temps toward 90, with most in
the 80s.

Confidence is average on storm coverage and flooding threat, and
above normal for temperatures.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1230 PM EDT Thursday...

Upper level trough moves through the Mid-Atlantic Friday night into
Saturday, bringing in a surface high. Despite this change in
pattern, a few isolated storms remain possible for Saturday
afternoon, given steep lapse rates. Any development will be
difficult to pull off though, given dry air aloft.

A weak disturbance Sunday will work with the slowly returning
moisture behind a stalled front to our south to allow for some
isolated showers and thunderstorm activity. Temperatures by this
point start to make their aim at returning to above average, with
areas east of the Piedmont forecast to hit 90 degrees as 850 temps
swell to +20C in the afternoons.

Monday will be a near repeat to Sunday with diurnal heating working
with a weak disturbance to try and get convection going in the
afternoon, but staying mostly isolated. Temperatures also continue
their gradual warming.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...

Typical summertime pattern remains in place through the forecast
period with a broad areas of high pressure sticking to the southern
U.S. All the while, the jet stream remains tied up in Canada with a
trough attempting to dig down into the Great Lakes region. This
pattern will keep diurnal convection going through next work week.
All the while, the region of high pressure will help with transport
of an above average temperature airmass that will be keeping us
toasty. The foothills and Piedmont will continue to see 90s while
the mountains warm to the 80s. Lows range in the 70s and 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 640 AM EDT Thursday...

Any fog and/or low clouds at 12z will be gone around 13-14z.
Still looking at scattered to numerous showers/storms today,
mainly after 16z, with best coverage starting in the mountains,
then shift east as we head toward 00z.

Tried to time at least for our western sites tempo groups for
thunderstorms.

Showers/storms may linger til end 06z, but overall confidence
not high enough to have them in past 00z. Models continue to
advertise potential for fog/low clouds after 06z so hedged
toward at least MVFR to IFR at all sites.

Extended Aviation Discussion...

Front will linger east of the piedmont Friday with still a
threat of storms around, then high pressure builds into the
weekend with lesser chances of storms. Pattern should be more
typical of summer into Monday with scattered afternoon/evening
storms. Overall VFR outside storms and late night valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RR/WP
NEAR TERM...MBS/WP
SHORT TERM...RR/WP
LONG TERM...PM/RR
AVIATION...VFJ/WP
Hazardous weather outlook, Aug 6, 2:49 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
349 AM EDT Thu Aug 6 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-070800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
349 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms today into this evening are
expected. A few storms could become severe with damaging winds the
main threat. In addition, localized flash flooding is possible, if
thunderstorms repeat over the same area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 8:40 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     3 SSE BETHANY           36.27N 79.84W
08/05/2020                   ROCKINGHAM         NC   911 CALL CENTER

            TREE DOWN ON HWY 158 NEAR LAKE WALK DR. TIME
            ESTIMATED FROM RADAR.

&&

SK
Local storm report, Aug 6, 8:44 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     4 SSW BETHANY           36.26N 79.89W
08/05/2020                   ROCKINGHAM         NC   911 CALL CENTER

            TREE DOWN ON HAYNES RD NEAR KEYSTONE DR.
            TIME ESTIMATED FROM RADAR.

&&

SK
Local storm report, Aug 6, 9:10 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     2 SW WALNUT COVE        36.28N 80.17W
08/05/2020                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON EASLEY RD. TIME ESTIMATED FROM
            RADAR.

&&

SK
Local storm report, Aug 6, 9:14 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 WNW DANBURY           36.41N 80.22W
08/05/2020                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON HWY 89 IN DANBURY. TIME
            ESTIMATED FROM RADAR.

&&

SK
Local storm report, Aug 6, 10:46 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 SSE CHRISTIANSBURG    37.13N 80.40W
08/05/2020                   MONTGOMERY         VA   FIRE DEPT/RESCUE

            TREE DOWN ON HARMAN CIRCLE. TIME ESTIMATED
            FROM RADAR.

0557 PM     TSTM WND DMG     2 W CHRISTIANSBURG      37.14N 80.44W
08/05/2020                   MONTGOMERY         VA   FIRE DEPT/RESCUE

            TREE DOWN IN 700 BLOCK OF SILVER LAKE RD.

0556 PM     TSTM WND DMG     3 SSW CHRISTIANSBURG    37.10N 80.43W
08/05/2020                   MONTGOMERY         VA   911 CALL CENTER

            TREE DOWN ON RINER RD AND SMITH CREEK RD.

&&
Special weather statement, Aug 6, 11:42 AM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Thu Aug 6 2020

VAZ012-016-061715-
Wythe-Carroll-
1242 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES...

At 1242 PM EDT, a strong thunderstorm was located over Ivanhoe, or 8
miles south of Max Meadows, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Patterson...
Byllesby...
Fort Chiswell...
Grahams Forge...
Gunton Park...
and Ivanhoe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3701 8087 3696 8082 3694 8081 3694 8080
      3678 8071 3676 8101 3680 8104 3681 8105
      3689 8108
TIME...MOT...LOC 1642Z 259DEG 12KT 3685 8098

RR

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Wythe

When
August 6, 12:02 PM EST
Where
Wythe County, 0.69 mi N of Ivanhoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.840, -80.950

Thunderstorm Wind, Carroll

When
August 6, 12:17 PM EST
Where
Carroll County, 0.71 mi S of Poplar Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.840, -80.850

A severe storm produced damaging wind gusts, which knocked two trees down along Poplar Camp Road.

Hail, Floyd

When
August 6, 1:38 PM EST
Where
Floyd County, 1.49 mi SSW of Terrys Fork
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -80.280

Flash Flood, Floyd

When
August 6, 1:45 PM EST to 2:45 PM EST
Where
Floyd County, 3.32 mi ENE of Sowers to 4.01 mi ENE of Sowers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.014, -80.342

Runoff due to a thunderstorm producing heavy rain caused flooding along the Christiansburg Pike, temporarily making the road impassible. A landslide occurred from a roadside hill onto the pike, blocking the road. Radar rainfall estimates indicate that 2 to possibly 3 inches fell in the nearby area where the flooding and the landslide occurred.

Thunderstorm Wind, Bath

When
August 6, 2:00 PM EST
Where
Bath County, 0.74 mi WNW of Mc Clung
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.053, -79.693

A severe storm produced damaging wind gusts, which knocked trees down onto McClung Road, near the intersection of McClung Drive.

Thunderstorm Wind, Bland

When
August 6, 2:13 PM EST
Where
Bland County, 0.88 mi SE of Pumpkin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.220, -80.990

A severe storm produced damaging wind gusts, knocking a tree down on Wilderness Road.

Thunderstorm Wind, Bath

When
August 6, 2:15 PM EST
Where
Bath County, 3.58 mi SSE of Ft Lewis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.081, -79.599

A severe storm produced damaging winds, which knocked three trees down along Indian Draft Road, near the intersection of Deerfield Road.

Thunderstorm Wind, Franklin

When
August 6, 2:18 PM EST
Where
Franklin County, 3.18 mi WSW of Ferrum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.911, -80.076

A severe storm produced damaging winds, knocking down two trees on Twin Creeks Drive.

Thunderstorm Wind, Giles

When
August 6, 2:20 PM EST
Where
Giles County, 0.73 mi ESE of Boxley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.266, -80.958

A severe storm produced damaging winds, knocking a tree down on Wolf Creek Road.

Thunderstorm Wind, Bath

When
August 6, 2:25 PM EST
Where
Bath County, Hotchkiss
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.000, -79.570

A severe storm produced damaging winds, which knocked a tree onto a powerline along Mountain Valley Road, near the county line.

Thunderstorm Wind, Franklin

When
August 6, 2:43 PM EST
Where
Franklin County, 0.57 mi N of Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.888, -80.149

A severe storm produced damaging winds, knocking a tree down on Franklin Street, near the intersection of Endicott Hill Road.

Thunderstorm Wind, Tazewell

When
August 6, 2:53 PM EST
Where
Tazewell County, 0.77 mi NW of Little Town
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
37.129, -81.359

A severe storm produced damaging winds, knocking three trees down along Burkes Garden Road.

Thunderstorm Wind, Bland

When
August 6, 3:02 PM EST
Where
Bland County, 0.87 mi E of Grapefield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.148, -81.254

A severe storm produced damaging winds, knocking a tree down on Grapefield Road near the intersection of Rayford Lane.

Thunderstorm Wind, Grayson

When
August 6, 3:33 PM EST
Where
Grayson County, 0.33 mi SW of Fries
Measured
50 kt (58 mph) estimated gust
Property damage
$400
Reported by
Public
Coordinates
36.717, -80.974

A severe storm produced damaging winds, knocking several large limbs down in Fries.

Thunderstorm Wind, Campbell

When
August 6, 7:53 PM EST
Where
Campbell County, 0.55 mi W of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$400
Reported by
Public
Coordinates
37.120, -79.390

A severe storm producing damaging winds blew several large limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914091, 914096, 914092, 915477, 914098, 914115, 914100, 914117, 914119, 914102, 914122, 914124, 914125, 914127, 914178.